Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2008 Aug;28(8):1059-65. doi: 10.1592/phco.28.8.1059.

Cesium-induced QT-interval prolongation in an adolescent.

Author information

  • 1Department of Pharmacy Practice, College of Pharmacy, University of Arkansas for Medical Sciences, Little Rock, AR, USA.

Abstract

Alternative medicine is becoming increasingly popular, especially with terminally ill patients. Most alternative remedies have not been adequately studied or proven effective for the diseases for which they are promoted. In the worst cases, these therapies are harmful. We describe a 16-year-old girl with metastatic hepatocellular carcinoma who experienced cesium-induced QT-interval prolongation after the start of a cesium chloride-based alternative treatment regimen. She had received seven courses of chemotherapy, with a cumulative doxorubicin dose of 500 mg/m(2) over 5 months, resulting in minimal tumor regression. Against the advice of her oncologist, she abandoned traditional therapy and started an alternative regimen that included cesium chloride supplements. Two weeks later, the patient went to a local emergency department after experiencing two brief syncopal episodes. An electrocardiogram revealed occasional premature ventricular contractions, a QTc interval of 683 msec (normal range for females 450-460 msec), and R on T phenomenon. She was admitted to the hospital and later experienced monomorphic ventricular tachycardia, which resolved spontaneously. Lidocaine therapy was started, and the patient was transferred to a cardiac intensive care unit at our hospital. Her plasma cesium level was 2400 microg/dl (normal < 1 microg/dl), and her family was told to stop her alternative treatment regimen. On hospital day 5, as no additional arrhythmias had occurred, lidocaine was discontinued. Two days later, the patient's QTc interval had decreased to 546 msec, and she was discharged home. Two months later, at a follow-up visit, her serum cesium level was 1800 microg/dl, and her QTc interval was 494 msec. According to the Naranjo adverse drug reaction probability scale, cesium was the probable cause of the patient's arrhythmia. In animal models, cesium chloride has induced cardiac arrhythmias, including torsade de pointes. It inhibits delayed rectifier potassium channels in the myocardium, causing delayed repolarization and QT-interval prolongation. Patients with cancer should be aware that alternative remedies may be harmful and ineffective. Because patients may be unlikely to self-report alternative remedies, health care providers should specifically ask their patients about any alternative treatments they may be taking and should be knowledgeable about their toxicities.

PMID:
18657021
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk